lecture 4 (1) - Medication-induced movement disorders...

Info iconThis preview shows page 1. Sign up to view the full content.

View Full Document Right Arrow Icon
Medication-induced movement disorders Description Neuroleptics Medication-induced movement disorders caused by neuroleptics are divided into three time periods. The early-onset type, which usually occurs within the first seven days of treatment with neuroleptics, is known as neuroleptic-induced acute dystonia. Neuroleptic-induced acute dystonia is characterized by abnormal contractions of various muscle groups resulting in spasm and/or twisting of the head, neck, jaw, lips, tongue, and eye muscles as well as abnormal movements and postures of the limbs and the trunk. The intermediate-onset types of movement disorders associated with the use of neuroleptics usually develop within the first three months of treatment. They are known as neuroleptic- induced Parkinsonism and neurolepticinduced akathisia. Neuroleptic-induced Parkinsonism is associated with difficulty initiating movements. Once movements are initiated, they are very slow. Other characteristics of neuroleptic-induced Parkinsonism are tremor and rigidity in
Background image of page 1
This is the end of the preview. Sign up to access the rest of the document.
Ask a homework question - tutors are online